Indiana, 2018

Hail in Indiana, June 8, 2018

June 8, 2018 · NWS IWX · 2 events in 1 county or zone

S. 24.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Elevated storms developed north of a warm front that was draped generally along and south of U.S. 24. While sufficient instability existed, weak shear was in place, keeping the storms more of the pulse variety. A few of the storms produced hail approaching severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 8, 2:14 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 8, 2:14 PM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
314 PM EDT Fri Jun 8 2018

.SYNOPSIS...
Issued at 118 PM EDT Fri Jun 8 2018

Areas of thunderstorms continue this afternoon. Heavy rainfall at
times which may lead to localized flooding. Periodic showers and storms
will be possible through the weekend. A few of these storms may
be strong at times with gusty winds...small hail...and locally
heavy rain possible. Temperatures will remain near seasonal averages
with highs around 80 and lows around 60.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 310 PM EDT Fri Jun 8 2018

Residual stationary front along and south of Route 24 was the
focus for morning convection across the southwestern portion of
the CWFA. Reports show rainfall in this area near 2 inches.
Towards midday, convection spread across far northern IN/southern
MI with some limited flooding reported. The morning cloud cover
also resulted in a differential heating gradient across northeast
IN, south-central MI, and western OH. This differential boundary
and the residual frontal boundary will likely be the focus for
additional storm initiation/strengthening during the afternoon
hours in conjunction with a northward advecting 0-1km MLCAPE
maxima of 1500-2000 J/kg. Local VAD profile shows weak quasi-
unidirectional flow aloft at 20kt over the past few hours. This
would support model output of a weakly sheared environment into
the afternoon and evening hours. As such some pulse storms are
possible this afternoon, especially around peak heating and near
the differential heating boundary. While organized severe storms
are not anticipated a storm may be able to pulse into the strong
to marginally severe levels. For any storm which strengthens to
this point would have the main hazards locally gusty winds and
small hail. Instability drops overnight which will limit our
strong storm potential.

Climatologically high PWATs in combination with slow storm
motions will prolong our threat of locally heavy rainfall leading
to flooding or flash flooding into the evening and overnight
hours.

Upper flow aloft remains out of the northwest Saturday morning.
This will allow for another upper shortwave to move across the
Upper Great Lakes region. Weak perturbations in the upper flow
could allow for some early morning convection, but additional
convection is expected around midday as the main shortwave moves
through. Instability could be fairly low if we stay overcast for
most of the day, but if we can get some clearing then instability
could push 2000 J/kg. In the latter scenario, strong to possible
marginally severe storms would be possible.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 310 PM EDT Fri Jun 8 2018

Early Saturday night could see a lull in convective coverage
before a MCS moves out of Iowa and across the area late Saturday
night into early Sunday morning. Models vary with the exact timing
of this MCS as it's tied to an upper trough. Short-range models
deepends the upper trough to the point of almost becoming a
closed low while medium range models progress the low much quicker
to the southeast. If the slower progression proves true then
there could be enough instability to warrant strong storm chances.
Brief reprieve possible for the start of next week before a cold
front brings widespread rain chances to the area Tuesday. There is
some potential for severe weather with this round, but it's to
early to say with confidence. Post-frontal airmass settles in on
Wednesday before rain chances return late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 118 PM EDT Fri Jun 8 2018

Mainly VFR flying conditions today with periodic thunderstorms
and showers over both TAF sites throughout the forecast period.
Heavier thunderstorms may lead to brief drops to MVFR visibility
and ceilings. Frontal boundary stalled across the area will result
in slow moving storms with storm motion from west to east. Better
instability near KFWA may lead to better storm coverage by late
this afternoon/evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Heidelberger
SHORT TERM...CM
LONG TERM...CM
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 8, 2:20 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
320 PM EDT Fri Jun 8 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
320 PM EDT Fri Jun 8 2018 /220 PM CDT Fri Jun 8 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Thunderstorm chances continue through the overnight hours. Brief
heavy rain and an isolated strong storm is possible but organized
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms through Sunday. While strong
storms are possible, severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-091930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
320 PM EDT Fri Jun 8 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms through Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 8, 1:06 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
206 PM EDT FRI JUN 8 2018

OHZ025-081830-
Allen-
206 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...

At 206 PM EDT, a strong thunderstorm was located over Fort Shawnee,
moving southeast at 30 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Lima, Fort Shawnee, Harrod, Beaverdam, Yoder, Westminster, Slabtown
and Rousculp.

This includes Interstate 75 between mile markers 119 and 135.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4064 8411 4066 8411 4066 8416 4068 8420
      4085 8399 4079 8388 4065 8388
TIME...MOT...LOC 1806Z 318DEG 28KT 4066 8410

GH
Special weather statement, Jun 8, 1:35 PM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
235 PM EDT FRI JUN 8 2018

OHZ001-002-004-005-015-016-081915-
Henry-Defiance-Putnam-Fulton-Williams-Paulding-
235 PM EDT FRI JUN 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PUTNAM...
EASTERN DEFIANCE...NORTHEASTERN PAULDING...HENRY...SOUTHERN FULTON
AND SOUTHEASTERN WILLIAMS COUNTIES...

At 235 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Archbold to 7 miles east of
Paulding. Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Defiance, Napoleon, Wauseon, Archbold, Swanton, Delta, Liberty
Center, Continental, Holgate, Oakwood, Hamler, Texas, Melrose,
Malinta, Florida, Miller City, New Bavaria, Evansport, Grelton and
Arthur.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4107 8404 4109 8450 4154 8439 4160 8390
TIME...MOT...LOC 1835Z 263DEG 25KT 4145 8434 4115 8443

GH
Local storm report, Jun 8, 3:38 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     2 N JEWELL              41.35N 84.29W
06/08/2018                   DEFIANCE           OH   EMERGENCY MNGR

            POWER POLES LEANING. ROAD NOT CLOSED.
            REPORTED AT 6135 INDEPENDENCE RD. DEFIANCE.

0248 PM     TSTM WND DMG     2 N JEWELL              41.36N 84.29W
06/08/2018                   DEFIANCE           OH   EMERGENCY MNGR

            POWER POLES REPORTED DOWN AND BANNER SCHOOL
            ROAD IS CLOSED BETWEEN ADAMS RIDGE RD AND
            INDEPENDENCE ROAD.

&&
Special weather statement, Jun 8, 3:54 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
454 PM EDT FRI JUN 8 2018

INZ034-082130-
Jay-
454 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JAY COUNTY...

At 454 PM EDT, a strong thunderstorm was located near Portland,
moving northeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Salamonia, Bluff Point and Boundary City.

Heavy rainfall is also occurring with this slow moving storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4031 8509 4043 8487 4031 8480
TIME...MOT...LOC 2054Z 222DEG 6KT 4035 8496

LEWIS
Special weather statement, Jun 8, 4:31 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
531 PM EDT FRI JUN 8 2018

INZ034-082200-
Jay-
531 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JAY COUNTY...

At 531 PM EDT, a strong thunderstorm was located near Portland,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Portland, College Corner, Liber, Blaine, Collett, New Mount Pleasant,
Brice and Como.

Heavy rainfall is likely with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4031 8507 4041 8511 4052 8492 4040 8485
TIME...MOT...LOC 2131Z 243DEG 7KT 4039 8506

LEWIS

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
June 8, 5:55 PM EST to 5:56 PM EST
Where
Grant County, 1.26 mi WSW of Fairmount
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.410, -85.670

Hail, Grant

When
June 8, 6:20 PM EST to 6:25 PM EST
Where
Grant County, 0.87 mi NE of Gas City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.490, -85.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771831, 771833.